Alert archive / Ohio / Special Weather Statements in 2020
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at May 28, 2020, 5:21 AM EDT for Washington County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2020, 5:21 AM EDT (09:21 UTC)
- Expired
- May 28, 2020, 8:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
County Washington County, OH
The radar
The Charleston,WV radar (KRLX), 126 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 9.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1502 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
902
WWUS81 KRLX 280921
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
521 AM EDT Thu May 28 2020
OHZ076-281215-
Washington-
521 AM EDT Thu May 28 2020
...HEAVY RAIN EARLY THIS MORNING ACROSS WASHINGTON COUNTY...
Heavy rain of one to one and a half inches falling early this
morning will cause standing water and stream rises, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Marietta, Belpre, Beverly, Williamstown, Belmont, Newport, Lowell,
Macksburg, Lower Salem, Little Hocking, Fleming, Bartlett and Devola.
This includes Interstate 77 in Ohio between mile markers 1 and 16.
A Flash Flood Watch remains in effect.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams including the Duck and Little Muskingum,
and ponding of water in urban areas, highways, streets and
underpasses, as well as well as rural roads and other poor drainage
areas and low lying spots. If rising water is observed, move to
higher ground.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely.
LAT...LON 3959 8135 3961 8127 3958 8125 3957 8104
3939 8122 3934 8138 3941 8146 3934 8156
3927 8157 3928 8167 3922 8170 3922 8173
3927 8173 3927 8182 3932 8185 3949 8182
3948 8171 3959 8171 3958 8148 3965 8145
TIME...MOT...LOC 0915Z 039DEG 2KT 3948 8151
$$
12What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at May 28, 2:28 AM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 28, 2:28 AM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
228 AM EDT Thu May 28 2020
.SYNOPSIS...
Remnants of TS Bertha are expected to push across the area
tonight. A cold front crosses Friday night, followed by high
pressure for the weekend, and into next week.
&&
.NEAR TERM /THROUGH TODAY/...
As of 728 PM Wednesday...
FLASH FLOOD THREAT TONIGHT ACROSS WEST VIRGINIA...
Remnants of TS Bertha are prog to move north across West
Virginia tonight. A brief surge of deep tropical moisture should
accompany the remnant vort centers tonight. The combination of
this increase in tropical moisture aloft (FZL's increasing to
nearly 15kft and saturation to approx 300mb) and an expected
nocturnal blossoming of precip, should result in a 2 to 4 hour
window of quasi-tropical rains tonight. The exact track of the
heaviest rainfall is still a little uncertain as guidance suites
continue to shift back and forth with the greatest Omega swath.
Due to this uncertainty, the Flash Flood Watch is a little
wider than where the heaviest rain corridor is likely to fall.
All in all, a corridor of 1 to 2 inches of rain falling in a
short amount of time is expected tonight...with isolated higher
amounts possible.
These tropical systems are often quite efficient rainfall
producers, especially when they take advantage of modest
nocturnal cooling effects aloft. Thus, given the already wet
soils and expected efficient rainfall production, a Flash Flood
Watch has been issued for tonight.
As of 143 PM Wednesday...
The center of Tropical Storm Bertha is currently pushing
across portions of South Carolina. This feature is expected to
push across portion of our forecast area tonight.
Current thinking is that precipitation associated with Bertha
will begin to impact our mountain counties early this evening
before spreading across much of the remainder of our forecast
area by midnight.
The precipitation should end from the south by late tonight as
the system moves away. There should be a period of dry weather
at most locations by late morning/early afternoon before some
diurnal convection develops.
The heaviest precipitation associated with this feature should
be located across our mountain counties as well as our
northeast lowland counties. Current thinking is that amounts of 0.50
to 1.00 inch are possible across that area with the possibility
of some areas seeing more than that. WPC has much of this area
n marginal risk of excessive rainfall with slight risk extending
into portions of eastern Pocahontas county.
I am inclined to hold off on issuing any type of watch at this
time. However, we will have to monitor this area through the
evening hours.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
As of 215 PM Wednesday...
A trough associated with a low pressure system to the north of the
area passes through Thursday night into Friday. Chances of
precipitation are possible across the area Thursday night through
Friday, increasing Friday evening with a cold front along the
trough. There is a fair amount of instability Friday evening
indicating that chances of thunderstorms are possible with the
cold front. In addition to the low level trough, an upper
trough moves in from the west Friday into Saturday. The
precipitation should taper off for most of the area by Saturday
morning as the cold front exits and high pressure begins to
move in from the west. There may be some lingering chances of
precipitation along the mountains and eastern edge of the area
that should finish moving out of the area by Saturday night,
leaving the night dry.
Temperatures on Thursday night through Friday will continue to be
above normal, with lows Thursday night in the lower to mid 60s in
the lowlands and upper 50s to lower 60s in the mountains. Friday's
highs will be in the upper 70s to lower 80s for the lowlands and
upper 60s to 70s in the mountains. Saturday should cool down
slightly as temperatures become more seasonable.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 215 PM Wednesday...
Sunday and Monday will both be dry with seasonable temperatures
as high pressure continues to dominate the region. The high
pressure system lingers through Tuesday night as the models
appear to bring some precipitation into the area along a small
upper level disturbance, affecting the area through the end of
the forecast period. The GFS and Canadian keep the moisture
along the northern part of the area for the most part, while the
ECMWF brings it slightly more to the south, affecting more of
the area. The models show an upper level ridge beginning to
approach the area Wednesday. The GFS and Canadian keep the
ridge well developed as it continues approaching while the ECMWF
does not.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
As of 220 AM Thursday...
May see periods of heavy RA during the night as Tropical
Depression Bertha moves through the area. RA should taper off
as the system exits during the morning.
During periods of heavier RA and/or fog, visibility may lower
into MVFR and possibly IFR. CIGS should gradually fall into at
least MVFR by early morning, then should see a general
improvement back to VFR during the day as TD Bertha moves away
from the area.
Due to the possibility of afternoon convection Thursday, have
gone ahead and added in VCTS across the board.
ENE winds should swing to southerly during the day and
generally remain so for the remainder of the period. Wind speeds
should remain light to moderate for the duration of the TAF
period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of RA and VCTS may vary. Duration
and extent of MVFR/IFR may vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS
CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE THU 05/28/20
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13
CRW CONSISTENCY H H L H H H M H H L H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY L H M H H H M M H H H H
EKN CONSISTENCY M M M M H H L H L M M H
PKB CONSISTENCY H H M H H M H H H H H H
CKB CONSISTENCY M M M M M M H H H H H M
AFTER 06Z FRIDAY...
IFR at times in showers and thunderstorms Friday afternoon
through Saturday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 7 AM EDT this morning for WVZ008-
015>020-026>030-033-034-515>522.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JSH/CG
NEAR TERM...JSH/RH/JZ
SHORT TERM...CG
LONG TERM...CG
AVIATION...JLBHazardous weather outlook, May 27, 7:52 PM EDT, 9 hours 29 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Charleston WV 752 PM EDT Wed May 27 2020 WVZ010-011-031-032-039-040-290000- Pleasants-Tyler-Harrison-Taylor-Upshur-Barbour- 752 PM EDT Wed May 27 2020 This Hazardous Weather Outlook is for portions of central West Virginia and northern West Virginia. .DAY ONE...Tonight. Rainfall tonight can be locally heavy. There is a marginal risk for excessive rainfall, which would become runoff, causing stream rises and possible high water. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms ahead of cold front approaching from the northwest Thursday afternoon into early Saturday, may lead to localized high water. Thunderstorms Friday afternoon and evening may also produce strong wind gusts, and there is a marginal risk for severe weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ015>020-026>030-033-034-515>522-290000- Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton- Gilmer-Lewis-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- 752 PM EDT Wed May 27 2020 ...FLASH FLOOD WATCH IN EFFECT FROM 11 PM THIS EVENING TO 7 AM EDT THURSDAY... This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms ahead of cold front approaching from the northwest Thursday afternoon into early Saturday, may lead to localized high water. Thunderstorms Friday afternoon and evening may also produce strong wind gusts, and there is a marginal risk for severe weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ009-013-014-025-523>526-290000- Wood-Lincoln-Putnam-Logan-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 752 PM EDT Wed May 27 2020 This Hazardous Weather Outlook is for portions of northeast West Virginia, northern West Virginia and southern West Virginia. .DAY ONE...Tonight. Rainfall tonight can be locally heavy. There is a marginal risk for excessive rainfall, which would become runoff, causing stream rises and possible high water. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms ahead of cold front approaching from the northwest Thursday afternoon into early Saturday, may lead to localized high water. Thunderstorms Friday afternoon and evening may also produce strong wind gusts, and there is a marginal risk for severe weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ008-290000- Jackson WV- 752 PM EDT Wed May 27 2020 ...FLASH FLOOD WATCH IN EFFECT FROM 11 PM THIS EVENING TO 7 AM EDT THURSDAY... This Hazardous Weather Outlook is for portions of central West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Showers and thunderstorms ahead of cold front approaching from the northwest Thursday afternoon into early Saturday, may lead to localized high water. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>007-024- 290000- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Mingo- 752 PM EDT Wed May 27 2020 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia, and portions of southern West Virginia and western West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms ahead of cold front approaching from the northwest Thursday afternoon into early Saturday, may lead to localized high water. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, May 28, 4:35 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
435 AM EDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 AM FLASH FLOOD PINCH 38.41N 81.48W
05/28/2020 KANAWHA WV 911 CALL CENTER
THE INTERSECTION AT INDIAN CREEK RD, S PINCH
RD & QUICK RD IN PINCH IS CURRENTLY
IMPASSABLE DUE TO HIGH WATER.
0328 AM DEBRIS FLOW CEDAR GROVE 38.22N 81.43W
05/28/2020 KANAWHA WV 911 CALL CENTER
REPORTS OF A MUD SLIDE WITH LARGE ROCKS IN
THE ROADWAY AT 4059 E DUPONT AVE., NEAR THE
GO-MART.
&&Special weather statement, May 28, 4:53 AM EDT, 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
453 AM EDT Thu May 28 2020
WVZ016-281045-
Roane-
453 AM EDT Thu May 28 2020
...HEAVY OVERNIGHT RAINFALL ACROSS ROANE COUNTY...
Heavy rain of one to one and a half inches overnight was causing
standing water and stream rises, and may cause localized flooding.
Do not drive your vehicle through flooded roadways.
Locations impacted include...
Spencer, Amma, Reedy, Left Hand, Looneyville, Tariff, Walton and
Gandeeville.
This includes Interstate 79 between mile markers 22 and 36.
A Flash Flood Watch remains in effect.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on roads, as well as
other poor drainage areas and low lying spots. If rising water is
observed, move to higher ground.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely.
LAT...LON 3890 8135 3891 8127 3888 8124 3885 8125
3885 8123 3883 8122 3879 8123 3874 8117
3868 8117 3865 8116 3863 8112 3864 8110
3862 8108 3858 8111 3853 8119 3852 8127
3854 8131 3855 8143 3893 8148 3894 8145
TIME...MOT...LOC 0850Z 315DEG 4KT 3866 8124
12Local storm report, May 28, 4:56 AM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
456 AM EDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM FLASH FLOOD CLENDENIN 38.49N 81.35W
05/28/2020 KANAWHA WV 911 CALL CENTER
THOROFARE RD AT BETHMONT DR IN CLENDENIN IS
CURRENTLY IMPASSABLE DUE TO HIGH WATER.
&&Local storm report, May 28, 4:59 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
459 AM EDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 AM FLASH FLOOD DUNBAR 38.37N 81.74W
05/28/2020 KANAWHA WV 911 CALL CENTER
HIGH WATER AT 590 10TH ST.
&&Special weather statement, May 28, 5:14 AM EDT, 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
514 AM EDT Thu May 28 2020
WVZ009-010-017-019-281115-
Wirt-Ritchie-Wood-Pleasants-
514 AM EDT Thu May 28 2020
...HEAVY RAIN EARLY THIS MORNING ACROSS PLEASANTS...WESTERN
RITCHIE...WIRT AND WOOD COUNTIES...
Heavy rain of one to one and a half inches overnight was causing
standing water and stream rises, and may cause localized flooding.
Do not drive your vehicle through flooded roadways.
Locations impacted include...
Parkersburg, Belpre, Harrisville, St. Marys, Elizabeth, Vienna,
Williamstown, Belmont, Washington, Mineralwells, North Bend State
Park, Lubeck, Boaz, North Hills, Ellenboro, Cairo, Cherry,
Smithville, Reedsville and Maxwell.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 158 and 186.
Route 50 in West Virginia between mile markers 1 and 37.
A Flash Flood Watch remains in effect.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as well as rural roads
and other poor drainage areas and low lying spots. If rising water
is observed, move to higher ground.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely.
LAT...LON 3947 8105 3935 8101 3934 8104 3902 8109
3904 8116 3892 8128 3890 8134 3894 8145
3892 8151 3901 8154 3910 8175 3918 8176
3921 8173 3923 8169 3927 8168 3927 8157
3941 8146 3934 8137 3939 8122 3944 8118
TIME...MOT...LOC 0912Z 011DEG 2KT 3929 8139
12Special weather statement, May 28, 5:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
521 AM EDT Thu May 28 2020
OHZ076-281215-
Washington-
521 AM EDT Thu May 28 2020
...HEAVY RAIN EARLY THIS MORNING ACROSS WASHINGTON COUNTY...
Heavy rain of one to one and a half inches falling early this
morning will cause standing water and stream rises, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Marietta, Belpre, Beverly, Williamstown, Belmont, Newport, Lowell,
Macksburg, Lower Salem, Little Hocking, Fleming, Bartlett and Devola.
This includes Interstate 77 in Ohio between mile markers 1 and 16.
A Flash Flood Watch remains in effect.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams including the Duck and Little Muskingum,
and ponding of water in urban areas, highways, streets and
underpasses, as well as well as rural roads and other poor drainage
areas and low lying spots. If rising water is observed, move to
higher ground.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely.
LAT...LON 3959 8135 3961 8127 3958 8125 3957 8104
3939 8122 3934 8138 3941 8146 3934 8156
3927 8157 3928 8167 3922 8170 3922 8173
3927 8173 3927 8182 3932 8185 3949 8182
3948 8171 3959 8171 3958 8148 3965 8145
TIME...MOT...LOC 0915Z 039DEG 2KT 3948 8151
12The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:38 AM EDT | Special Weather Statement | RLX | McDowell, Wyoming | 112 min |
| May 28, 3:18 AM EDT | Special Weather Statement | RLX | Kanawha | 3 hr |
| May 28, 4:53 AM EDT | Special Weather Statement | RLX | Roane | 112 min |
| May 28, 5:14 AM EDT | Special Weather Statement | RLX | Pleasants, Ritchie, Wirt, Wood | 2 hr |
| May 28, 7:35 PM EDT | Special Weather Statement | RLX | Logan | 25 min |
| May 28, 7:48 PM EDT | Special Weather Statement | RLX | Lincoln | 27 min |
Nearby
Special Weather Statements in Ohio, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.